Hi all, been a long time between drinks but just thought I’d forward an email I got from my partner who works in ED. It’s from toxicologists at Safercare, a government health department.
Apologies for the lack of detail, but figured any warning was better than none. If anyone has further info please add.
Pentylone in orange ‘Nike tick’ pills
The pills contain both pentylone and MDMA and are described as orange-coloured, brick-shaped tablets with a ‘Nike tick’ design. Pentylone is also circulating in other forms.
Pentylone is a ‘synthetic cathinone’ that’s potent and unpredictable
Pentylone is a type of stimulant called a ‘synthetic cathinone’. Synthetic cathinones can produce similar effects to more common stimulants like methamphetamine or MDMA (ecstasy), but cathinones appear to be more potent (smaller amounts produce strong effects). People who have used synthetic cathinones report that they produce less euphoria and psychedelic effects compared with MDMA, and that these effects wear off more quickly. This can lead to people taking more, increasing the risk of negative effects and toxicity.
Higher doses of synthetic cathinones can lead to long periods of sleeplessness and muscle twitching, increased risk of agitation, paranoia and hallucinations, and toxic effects such as overheating and heart problems.
Synthetic cathinones are being sold as MDMA in various forms, linked to hospitalisations
There have been a number of recent cases in Victoria where people requiring emergency care have reported using MDMA, but blood tests have shown synthetic cathinones. Cathinones detected recently in Victoria include pentylone, dipentylone, dibutylone, dimethylone, eutylone and methylone. In most of these cases the cathinones were apparent adulterants in products that also contained MDMA. In others, people had been mis-sold cathinones as substitutes for MDMA. Synthetic cathinones may appear as crystals, powders, tablets or capsules.
Consuming synthetic cathinones with other stimulants – such as MDMA in the orange ‘Nike tick’ pills – will increase the risk of toxic effects. Using cathinones with psychedelics like LSD (acid) will increase the risk of dysphoria (bad trip), agitation, and behavioural disturbances that place people at immediate risk.
Stimulants can also interact with a range of medications, including those used to treat depression and anxiety. Commonly used medications that may interact with stimulants and increase the risk of toxic effects include ‘SSRIs’, ‘SNRIs’ and ‘TCAs’. Always seek information about your medications before mixing with other substances.
image001.pngReduce the risk of harm
If you experience adverse drug effects, or are present when someone has an unexpected reaction, seek help immediately by calling Triple Zero (000). Do not take more of the substance.
All alcohol and other drug use comes with risks, so:
ü Be aware that other false or contaminated drug products may circulate in Victoria, even if no specific warning has been issued about them.
ü Make sure you’re in a safe environment with people you trust.
ü Remember, even ‘pure’ drugs can produce serious side effects and death and can interact dangerously with medications/pharmaceutical drugs. Get the facts at: adf.org.au/drug-facts/.
Contact Harm Reduction Victoria’s DanceWize team for anonymous support and education from peers: hrvic.org.au/dancewize.
If you or someone you know needs help with alcohol or drug use, call DirectLine on 1800 888 236 or visit directline.org.au for information and support to access treatment.
Acute Care Learning Health Network
Centre of Clinical Excellence
Safer Care Victoria
Pillreports is a global database of Ecstasy" pills based on both subjective user reports and scientific analysis. "Ecstasy" is traditionally the name for MDMA based pills, however here we also include closely related substances such as MDA, MDEA, MBDB. Pills sold as "Ecstasy" often include other, potentially more dangerous, substances such as methamphetamine, ketamine and PMA.